Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 24, NWS Cleveland, OH

May 27, 2009Cuyahoga County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 27, 2009, 3:11 PM EDT for Cuyahoga County, Lorain County, Ohio. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2009, 3:11 PM EDT (19:11 UTC)
Expired
May 27, 2009, 4:02 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Cuyahoga County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 6 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:19 PM EDTTSTM WND DMGWestlake, OHTREE DOWN.
May 27, 3:25 PM EDTTSTM WND DMGNorth Olmsted, OHLIMB DOWN ON WIRES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 7.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
844 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 271911
SVRCLE
OHC035-093-272015-
/O.NEW.KCLE.SV.W.0024.090527T1911Z-090527T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
311 PM EDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LORAIN COUNTY IN NORTH CENTRAL OHIO
  CUYAHOGA COUNTY IN NORTHEAST OHIO

* UNTIL 415 PM EDT

* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHWEST OF EATON
  ESTATES...OR 4 MILES SOUTHEAST OF ELYRIA...AND WAS MOVING NORTHEAST
  AT 25 MPH. PENNY SIZE HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  NORTH RIDGEVILLE...
  AVON LAKE...
  WESTLAKE...
  LAKEWOOD...
  CLEVELAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4156 8159 4140 8153 4126 8204 4129 8213
      4141 8217 4152 8199 4150 8189 4151 8181
      4150 8173 4156 8164
TIME...MOT...LOC 1912Z 234DEG 21KT 4133 8206

$$

ADAMS
1 follow-up statement
000 
WWUS51 KCLE 272002
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
402 PM EDT WED MAY 27 2009

OHC035-093-272012-
/O.CAN.KCLE.SV.W.0024.000000T0000Z-090527T2015Z/
CUYAHOGA OH-LORAIN OH-
402 PM EDT WED MAY 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LORAIN AND
CUYAHOGA COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4156 8159 4140 8153 4126 8204 4129 8213
      4141 8217 4152 8199 4150 8189 4151 8181
      4150 8173 4156 8164
TIME...MOT...LOC 2002Z 234DEG 21KT 4150 8175

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:46 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 27, 1:46 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
146 PM EDT WED MAY 27 2009

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM OVER THE MIDWEST WILL MOVE INTO
LOWER MICHIGAN THIS EVENING AND ACROSS SOUTHERN ONTARIO ON
THURSDAY. A WEAK COLD FRONT EXTENDING SOUTHWEST FROM THE LOW WILL
MOVE EAST ACROSS THE AREA LATE TONIGHT AND THURSDAY. WEAK HIGH
PRESSURE WILL BUILD ACROSS THE AREA ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
MORNING SOUNDINGS ARE QUITE MOIST. CONVECTIVE TEMP IS ONLY AROUND
75F WHICH WE ARE ALREADY AT OR APPROACHING (AT 11AM). NICE PLUME
OF MOISTURE ON THE WATER VAPOR LOOP SLIDING NORTHEASTWARD EAST OF
I-71. EXPECT SHOWERS AND TSTORMS TO FILL IN ACROSS THIS AREA
ESPECIALLY TOWARD THE OHIO PENNSYLVANIA BORDER AND EAST. SLIGHTLY
DRIER AIR ALOFT SLIDING ACROSS NW OHIO ON THE BACK SIDE OF THIS
MOISTURE PLUME. THIS WILL RESULT IN STEEPENING LAPSE RATES AND
NUMEROUS SHOWERS AND STORMS ACROSS NW OHIO. IN BETWEEN...ALONG THE
I-71 CORRIDOR...THE SHOWERS AND STORMS WILL FILL IN A LITTLE
SLOWER BUT EVENTUALLY THERE WILL BE QUITE A BIT OF SHOWERS AND
STORMS EVERYWHERE. FREEZING LEVEL IS A LITTLE LOW...AROUND
13K...BUT WITH LITTLE WIND ALOFT AND LITTLE SHEAR AND SO MUCH
MOISTURE... MOST OF THE STORMS WILL BE RAINERS. CANNOT RULE OUT A
STORM OR TOO GETTING ENERGETIC ESPECIALLY EARLY THIS AFTERNOON
WHILE THERE ARE FEWER STORMS AND MORE INSTABILITY AVAILABLE... BUT
DO NOT EXPECT A BIG SEVERE WEATHER DAY. LOWERED MAX TEMPS YTOWN TO
ASHTABULA TO MEADVILLE AREA TO THE MID/UPPER 70S WHERE IT WILL BE
CLOUDY AND SHOWERY. LOWER 80S ELSEWHERE WITH A FEW MID 80S BEFORE
THE CLOUDS AND SHOWERS FILL IN. SHOWERS/STORMS WILL GRADUALLY
DIMINISH TONIGHT BUT PROBABLY NOT TOTALLY DIE OUT GIVEN THE
AVAILABLE MOISTURE AND NEARNESS OF THE SURFACE LOW/WEAK FRONT.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
DEEP MOISTURE REMAINING OVER THE AREA TONIGHT THOUGH SHOULD SEE
SOMEWHAT DECREASE IN COVERAGE WITH MOST STORMS DIURNALLY
DRIVEN...WILL HAVE LIKELY POPS EARLY THEN CHANCE THE REST OF THE
NIGHT. FRONT MOVES THROUGH SLOWLY ON THURSDAY. BEST CHANCE FOR
SHOWERS WILL BE IN THE EAST AS FRONT MOVES THROUGH. WILL KEEP
CHANCE POPS FOR THE FAR WEST BUT LIKELY ELSEWHERE. LINGERING
SHOWERS IN THE EAST THURSDAY NIGHT AS THE FRONT CLEARS THE AREA.
WEAK HIGH PRESSURE ON FRIDAY SHOULD BRING DRY WEATHER TO ALL OF
THE AREA. A TROUGH OR WEAKENING FRONT MOVES THROUGH ON SATURDAY.
THE LOW ASSOCIATED WITH THIS SYSTEM PASSING WELL TO THE NORTH AND
NOT MUCH OF RETURN IN MOISTURE WILL ONLY HOLD ONTO SLIGHT CHANCE
POPS IN THE EAST FOR NOW. HIGH PRESSURE MOVES IN ON SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
ANOTHER STORM SYSTEM WILL BE AFFECTING THE AREA DURING THE LONG
TERM PERIOD. GFS AND ECMWF SHOWING DIFFERENCES WITH THIS SYSTEM.
APPEARS AREA COULD SEE SOME PRECIP ON MONDAY AS A WARM FRONT LIFTS
NE ACROSS THE REGION. ECMWF KEEPS BRUNT OF PRECIP N OF THE AREA
WHICH SEEMS A LITTLE UNREALISTIC. EVENTUALLY A COLD FRONT WILL
MOVE ACROSS THE LOCAL AREA ON TUESDAY. A LINE OF SHOWERS/STORMS
COULD DEVELOP AHEAD OF THIS FRONT. WILL END UP NEEDING SEVERAL
PERIODS OF CHANCE POPS FOR THE AREA. HOPEFULLY LATER SHIFTS WILL
BE ABLE TO FINE TUNE FORECAST AS MODELS COME INTO BETTER
AGREEMENT. EXPECT TEMPS BOTH MONDAY AND TUESDAY TO BE ABOVE
NORMAL.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A SMATTERING OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN OHIO WILL
MAKE EASTWARD PROGRESS THIS AFTERNOON BEGINNING TO AFFECT CAK/CLE
AND EVENTUALLY YNG. MOST OF THE ACTIVITY WILL BE DIURNAL...PEAKING
HERE IN THE MAX HEATING. SO EXPECT ACTIVITY TO DIMINISH TOWARD
SUNSET. MAIN AREA OF LOW PRESSURE/COLD FRONT STILL OFF TO THE
WEST AND THURSDAYS WEATHER WILL BE AFFECTED BY THAT. OVERNIGHT
EXPECT CEILINGS AND/OR VSBY TO BE IN THE MVFR RANGE. SOME IFR
POSSIBLE WHERE IT DOES RAIN AND LOWER LEVELS VERY MOIST.

OUTLOOK...NON-VFR CIGS/VSBYS THROUGH THURSDAY IN SCATTERED
SHOWERS/THUNDERSTORMS.

&&

.MARINE...
A WARM FRONT STRETCHED ACROSS LAKE ERIE EARLY THIS MORNING.  THIS
FRONT SHOULD MOVE N OF THE LAKE BY DAYBREAK RESULTING IN SOUTHERLY
WINDS.  WINDS WILL START OUT SE BUT SHOULD BE MORE SW BY EVENING.
LITTLE CHANGE IS THEN EXPECTED UNTIL A COLD FRONT MOVES ACROSS THE
LAKE ON THURSDAY.  WINDS BEHIND THE FRONT WILL BECOME W TO NW.
NEARSHORE AREAS COULD GET CLOSE TO SMALL CRAFT CRITERIA THURSDAY
NIGHT INTO FRIDAY.  HIGH PRESSURE WILL BUILD IN FOR THE WEEKEND
RESULTING IN MAINLY LIGHT NW FLOW FRIDAY AFTERNOON INTO EARLY
SUNDAY. BY THEN THE HIGH WILL BE MOVING OVERHEAD WITH WINDS BECOMING
VARIABLE FOR A TIME.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KOSARIK
SHORT TERM...RANDEL
LONG TERM...KUBINA
AVIATION...BC/OUDEMAN
MARINE...KUBINA
Hazardous weather outlook, May 27, 12:04 PM EDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1204 PM EDT WED MAY 27 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-281615-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1204 PM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
AN ISOLATED SEVERE STORM IS POSSIBLE THROUGH THIS EVENING BUT
ORGANIZED OR WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. HEAVY
DOWNPOURS WILL OCCUR WITH SOME OF THE STORMS. LOCALLY HIGH WATER
IS POSSIBLE IF MULTIPLE THUNDERSTORMS OCCUR IN ONE LOCATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:47 PM EDTAreal Flood AdvisoryCLEAshland3 hr
May 27, 2:32 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky58 min
May 27, 2:39 PM EDTFlash Flood WarningCLEOttawa, Sandusky6 hr
May 27, 3:02 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Seneca, Wood58 min
May 27, 3:06 PM EDTSpecial Marine WarningCLE114 min
May 27, 3:10 PM EDTSpecial Marine WarningCLE2 hr
May 27, 3:18 PM EDTFlash Flood WarningCLESandusky6 hr
May 27, 3:38 PM EDTSpecial Marine WarningCLE2 hr
May 27, 4:09 PM EDTSevere Thunderstorm WarningCLELake51 min
May 27, 4:18 PM EDTSpecial Marine WarningCLE117 min
May 27, 5:03 PM EDTSevere Thunderstorm WarningCLEPortage, Summit57 min
May 27, 5:52 PM EDTSevere Thunderstorm WarningCLEHuron, Lorain, Medina53 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.